New York, 2012

Damaging Wind in New York, July 15, 2012

July 15, 2012 · NWS BUF · 1 event in 1 county or zone

Showers and thunderstorms crossed the southern tier during the late morning hours. Several weak cells merged to produce a wet microburst in Randolph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms crossed the southern tier during the late morning hours. Several weak cells merged to produce a wet microburst in Randolph. Around a dozen trees were blown over and the roof of a shed was blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 15, 6:57 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 15, 6:57 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
757 AM EDT SUN JUL 15 2012

.SYNOPSIS...
A SOUTHWESTERLY FLOW WILL BRING INCREASINGLY HUMID AIR INTO THE REGION
TODAY ALONG WITH SOME SHOWERS AND THUNDERSTORMS. A FEW STORMS WILL
CONTAIN LOCALLY HEAVY RAINFALL...BUT ANY HEAVIER RAIN AMOUNTS WILL
BE SPOTTY. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE LOWER GREAT
LAKES MONDAY WITH MAINLY DRY CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY WILL BRING AN OPPORTUNITY FOR DROUGHT RELIEF...HOWEVER SHOWERS
AND THUNDERSTORMS WILL BE PATCHY IN NATURE...SO MANY COULD MISS
OUT. AS IS OFTEN THE CASE...MODEL GUIDANCE IS STRUGGLING A BIT
WITH CONVECTION...WITH A FAIR SPREAD OF QPF SOLUTIONS BETWEEN THE
NAM/RGEM/GFS/EUROPEAN/SREF. THE HRRR HAS ALSO BEEN INCONSISTENT
RUN TO RUN ON SPECIFICS.

DESPITE THE DIFFERENCES...THERE SEEMS TO BE A FAIR CONSENSUS THAT THE MOST
SIGNIFICANT RAINS WILL COME LATE MORNING AND EARLY AFTERNOON.
EARLY MORNING RADAR TRENDS ARE BEGINNING TO SUPPORT THIS...AS
SHOWERS AND THUNDERSTORMS EXPAND ACROSS LAKE ERIE AND SOUTHERN
ONTARIO. IT APPEARS THE TRIGGER TO THIS IS A COMBINATION OF MOIST
AIR IN THE BOUNDARY LAYER...AND THE CYCLONIC FLOW OUT AHEAD OF AN
APPROACHING UPPER TROF. FOLLOWING MODEL GUIDANCE AND RADAR
TRENDS...IT APPEARS STEADIEST RAINS WILL BE SOUTH OF LAKE
ONTARIO...ESPECIALLY IN THE SOUTHERN TIER AND FINGER LAKES
REGIONS.

AS HAS BEEN THE CASE THE PAST TWO DAYS...THE FLOW ALOFT WILL BE
FAIRLY LIGHT. HOWEVER...TODAY THE PRECIPITABLE WATER VALUES WILL BE
SIGNIFICANTLY GREATER...BETWEEN 1.75 INCHES AND 2.00 INCHES. IF IT
WERE NOT FOR THE VERY DRY CONDITIONS IN PLACE...THIS WOULD POSE A
GREATER FLOODING THREAT...BUT EVEN STILL THERE IS A REAL POTENTIAL
FOR FLOODING ALBEIT LOCALIZED. HAVE THE MOST CONCERN FOR THE
SOUTHERN TIER...WHERE TERRAIN CAN FUNNEL RUNOFF. DUE TO THE HIT OR
MISS NATURE OF CONVECTION...MEAN QPFS COULD BE A BIT MISLEADING.
WHILE BASIN-WIDE QPF FORECASTS RANGE FROM NEAR A HALF INCH EXPECTED
IN THE SOUTHERN TIER DOWN TO A TENTH OF AN INCH NORTH AND WEST OF
I-90...RAINFALL BY LOCATION SHOULD VARY SIGNIFICANTLY.

THE UPPER TROF WILL SLOWLY MOVE ACROSS THE REGION BY THIS
EVENING...BUT BY THIS TIME...DRIER AIR SHOULD BE IN PLACE IN THE
BOUNDARY LAYER...SO SHOWER AND THUNDERSTORMS SHOULD TAPER OFF
AND/OR EXIT EAST. THE WEAK FRONTAL BOUNDARY ASSOCIATED WITH THE
TROF WILL NOT ACTUALLY CROSS THE REGION TONIGHT. THIS WILL KEEP
MOIST AIR IN PLACE...AND DEPENDING ON RAINFALL TODAY COULD RESULT
IN AREAS OF FOG TONIGHT.

TEMPERATURES WILL BE A BIT COOLER TODAY THAN THEY WERE
YESTERDAY...HOWEVER INCREASED MOISTURE WILL MAKE IT FEEL MORE MUGGY.
HIGHS SHOULD BE IN THE LOWER 80S NORTH OF THE THRU-WAY...BUT MAY
STAY IN THE UPPER 70S IN THE SOUTHERN TIER WHERE CLOUDS AND SHOWERS
SHOULD LIMIT TEMPERATURES A BIT. FOR TONIGHT...LOWS WILL RANGE FROM
THE LOWER 60S IN THE SOUTHERN TIER...TO AROUND 70 IN THE
BUFFALO/ROCHESTER METRO AREAS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
DURING THE COURSE OF MONDAY...THE AXIS OF A WEAK UPPER LEVEL TROUGH
DRAPED FROM THE NEW ENGLAND COAST TO THE MID ATLANTIC STATES WILL
SLIDE OUT TO SEA...ALLOWING THE LEADING EDGE OF BROAD/FLAT UPPER
RIDGING TO EDGE NORTHEAST INTO THE LOWER LAKES. MEANWHILE AT THE
SURFACE...LINGERING WEAK TROUGHINESS ACROSS THE LOWER LAKES AT THE
START OF THE DAY WILL ALSO SLIDE EASTWARD...GIVING WAY TO MODEST LOW
LEVEL RIDGING DURING THE AFTERNOON.

GIVEN THESE DEVELOPMENTS...EXPECT THAT MONDAY SHOULD LARGELY BE
ANOTHER DRY AND HOT/HUMID DAY...WITH 850 MB TEMPS OF +16C/+17C AGAIN
SUPPORTING WIDESPREAD HIGHS IN THE UPPER 80S/LOWER 90S GIVEN WHAT
SHOULD BE A DECENT AMOUNT OF SUNSHINE. WHILE BOTH THE GFS AND ECMWF
BOTH SPIT OUT SOME LIGHT QPF ACROSS THE AREA PRIOR TO THE DEPARTURE
OF THE LOW LEVEL TROUGH...BELIEVE THAT THIS IS OVERDONE GIVEN ONLY
WEAK LINGERING FORCING AND FAIRLY WARM MID LEVEL TEMPS...WHICH
SHOULD HELP TO KEEP ANY PRECIP ISOLATED IN COVERAGE AT BEST. HAVE
THEREFORE KEPT POPS AT THE VERY LOW END OF THE SLIGHT CHANCE RANGE
OR BELOW ON MONDAY.

MONDAY NIGHT...BROAD/FLAT UPPER RIDGING WILL REMAIN INTACT ACROSS
MUCH OF THE AREA...WHILE A SLOW MOVING COLD FRONTAL BOUNDARY OVER
CENTRAL ONTARIO PROVINCE SAGS SOUTHWARD INTO THE UPPER LAKES AND
SOUTHERN ONTARIO. WHILE I CANNOT TOTALLY RULE OUT SOME ASSOCIATED
ISOLATED CONVECTION SNEAKING INTO THE SAINT LAWRENCE VALLEY TOWARD
DAYBREAK ON TUESDAY...IT DOES APPEAR THAT THE FRONT WILL REMAIN FAR
ENOUGH TO OUR NORTH AND THAT WE WILL REMAIN CAPPED ENOUGH FOR MAINLY
DRY WEATHER TO CONTINUE AREAWIDE. WITH NO AIRMASS CHANGE AND AN
INCREASING SOUTHWESTERLY LOW LEVEL FLOW EXPECTED WITH TIME IN
RESPONSE TO THE APPROACHING FRONT...EXPECT DOWNRIGHT SULTRY
TEMPERATURES WITH OVERNIGHT LOWS RANGING FROM THE MID AND UPPER 60S
ACROSS INTERIOR SECTIONS...TO THE LOWER 70S ACROSS THE LAKE PLAINS.

ON TUESDAY...THE AFOREMENTIONED FRONT WILL CONTINUE TO SLOWLY SAG
SOUTH TOWARD OUR REGION...WITH NOTABLE TIMING DIFFERENCES SEEN
AMONGST THE VARIOUS GUIDANCE PACKAGES. THE 00Z NAM IS AN EXTREMELY
FAST OUTLIER THAT BRINGS THE FRONT COMPLETELY THROUGH THE AREA BY
THE END OF THE DAY...WHICH SEEMS HIGHLY UNLIKELY GIVEN ITS
NEAR-PARALLEL ORIENTATION TO THE UPPER LEVEL FLOW...NOT TO MENTION
THE PROPENSITY FOR SUCH BOUNDARIES TO GET HUNG UP ACROSS THE LOWER
LAKES AT THIS TIME OF YEAR. FOR THIS REASON...HAVE COMPLETELY
DISREGARDED THIS SOLUTION. OF THE REMAINING GUIDANCE...THE GFS
REMAINS A BIT ON THE FASTER SIDE THOUGH NOT AS FAST AS ITS PREVIOUS
RUNS...BRINGING THE BOUNDARY INTO NORTHERN NEW YORK/LAKE ONTARIO BY
THE END OF THE DAY...WHICH IS CLOSE ENOUGH TO GENERATE SOME
CONVECTION ACROSS BOTH THE NORTH COUNTRY AND NIAGARA/ORLEANS
COUNTIES. MEANWHILE...THE VERY CONSISTENT ECMWF REMAINS A TOUCH
SLOWER THAN THE GFS AND ONLY BRINGS A RISK OF CONVECTION INTO THE
NORTH COUNTRY...WITH THE 00Z GEM GLOBAL A BIT SLOWER STILL. AT THIS
JUNCTURE...FEEL A COMPROMISE BETWEEN THE GFS/ECMWF REPRESENTS THE
MOST PLAUSIBLE SCENARIO...WHICH WOULD BRING AT LEAST A LOW TO MODEST
CHANCE OF CONVECTION TO LAKE ONTARIO AND THE NORTH COUNTRY BY LATE
IN THE DAY.

FURTHER TO THE SOUTH...CONDITIONS SHOULD REMAIN DRY THROUGH THE DAY
ON TUESDAY...THANKS TO BOTH GREATER DISTANCE FROM THE FRONT AND
STRONG MID LEVEL CAPPING...AS EVEN HOTTER AIR RIDES EAST ALONG THE
PERIPHERY OF THE MAIN UPPER LEVEL RIDGE. A CONSENSUS OF THE
GFS/GEM/ECMWF SUPPORTS 850 MB TEMPS RISING TO THE +20/+21C RANGE
AREAWIDE DURING THE COURSE OF TUESDAY...AND THIS COUPLED WITH GOOD
MIXING AND A DECENT AMOUNT OF SUN WILL LIKELY RESULT IN A REAL
SCORCHER OF A DAY SOUTH OF LAKE ONTARIO. AT THIS POINT...WIDESPREAD
HIGHS IN THE LOWER TO MID 90S APPEAR TO BE A SOLID BET...WITH UPPER
90S NOT AT ALL OUT OF THE QUESTION FOR THE NORMAL HOT SPOTS IN
INTERIOR PORTIONS OF OUR CWA. COUPLED WITH DEWPOINTS IN THE MID TO
UPPER 60S...SOME LOCATIONS SOUTH OF LAKE ONTARIO COULD SEE APPARENT
TEMPERATURES REACHING THE 100 DEGREE MARK TUESDAY AFTERNOON...WHICH
WOULD NECESSITATE THE ISSUANCE OF A HEAT ADVISORY. AS IT REMAINS FAR
TOO EARLY FOR THAT...FOR NOW WILL JUST MENTION THIS POTENTIAL IN THE
HWO. EAST OF LAKE ONTARIO...SOMEWHAT GREATER AMOUNTS OF CLOUD COVER
WILL LIKELY HELP KEEP TEMPS A LITTLE COOLER...THOUGH IT SHOULD STILL
BE UNCOMFORTABLY HOT EVEN THERE WITH HIGHS IN THE UPPER 80S TO LOWER
90S.

TUESDAY NIGHT AND WEDNESDAY...THE COLD FRONT WILL SLOWLY SAG SOUTH
ACROSS THE REGION...BRINGING A RISK OF CONVECTION TO THE ENTIRE
CWA...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL GIVEN
PRECIPITABLE WATER VALUES IN THE VICINITY OF AROUND 2 INCHES. AT
THIS JUNCTURE...THE TIMING OF THIS BOUNDARY REMAINS AN ISSUE WITH
THE GFS REMAINING THE FASTEST...THE CANADIAN THE SLOWEST...AND THE
ECMWF IN THE MIDDLE...WITH FROPA TIMES RANGING BETWEEN EARLY TO MID
WEDNESDAY MORNING AND WEDNESDAY AFTERNOON. GIVEN THAT THIS FRONT
APPEARS TO BE ANAFRONTAL WITH MOST OF ITS PRECIP FALLING BEHIND THE
ACTUAL SURFACE BOUNDARY...THIS MEANS THAT ANY ASSOCIATED CONVECTION
COULD END AS EARLY AS SOMETIME WEDNESDAY MORNING...OR AS LATE AS THE
END OF THE DAY WEDNESDAY.

GIVEN THE CONTINUED UNCERTAINTIES IN TIMING AND THE AFOREMENTIONED
NEAR-PARALLEL ORIENTATION OF THE FRONT TO THE UPPER FLOW...FEEL IT
IS BEST TO SLOW DOWN THE TIMING OF THIS FRONT AND ITS ASSOCIATED
CONVECTION A BIT FROM THE PREVIOUS FORECAST...FAVORING A COMPROMISE
SOLUTION ALONG THE LINES OF THE ECMWF. AS A RESULT...CHANCES FOR
CONVECTION WILL BE IN PLACE FROM TUESDAY NIGHT THROUGH WEDNESDAY
MORNING ACROSS THE ENTIRE AREA...BEFORE DIMINISHING FROM NORTH TO
SOUTH DURING THE COURSE OF WEDNESDAY AFTERNOON. TEMPERATURE-WISE...
EXPECT ANOTHER SULTRY NIGHT IN ADVANCE OF THE FRONT TUESDAY NIGHT
WITH LOWS AGAIN RANGING FROM THE UPPER 60S TO LOWER 70S...FOLLOWED
BY SOMEWHAT COOLER HIGHS IN THE UPPER 70S TO MID 80S ON WEDNESDAY
GIVEN THE PASSAGE OF THE FRONT AND ITS ASSOCIATED CLOUD COVER/PRECIP.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
SIMPLY PUT...SPRAWLING CANADIAN HIGH PRESSURE WILL BUILD SOUTHEAST
ACROSS THE GREAT LAKES AND NORTHEAST DURING THIS PERIOD...BRINGING A
RETURN TO DRY WEATHER ALONG WITH A COOLER AND NOTICEABLY LESS HUMID
AIRMASS.

IN TERMS OF ACTUAL TEMPERATURES...EXPECT DAILY HIGHS TO FALL BACK
INTO THE MID 70S TO LOWER 80S FOR BOTH THURSDAY AND FRIDAY...BEFORE
WARMING BACK INTO THE LOWER TO MID 80S ON SATURDAY AS WARMING
COMMENCES ALOFT. MEANWHILE...NIGHTTIME LOWS WILL RANGE IN THE MID
50S TO LOWER 60S ALL THREE NIGHTS. HUMIDITY LEVELS WILL ALSO BE MUCH
MORE COMFORTABLE...WITH DEWPOINTS REMAINING IN THE MID TO UPPER 50S
DURING THE BULK OF THE PERIOD.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
THROUGH MID-AFTERNOON. RADAR TRENDS SUGGEST MOST WIDESPREAD
SHOWERS WILL BE BETWEEN 15Z AND 21Z...WITH EMBEDDED THUNDERSTORM
ACTIVITY LIKELY. OUTSIDE OF THESE...EXPECT MAINLY VFR CONDITIONS.
SHOWERS AND THUNDERSTORMS MAY LOWER VSBY TO 2SM AT TIMES IN HEAVY RAINFALL.

AFTERWARD...EXPECT A GENERAL CLEARING TREND FROM WEST TO EAST LATE THIS
AFTERNOON AND EVENING. THIS SHOULD RESULT IN MAINLY VFR
CONDITIONS...BUT THERE WILL BE AN INCREASING CHANCE FOR FOG
OVERNIGHT. THE COMBINATION OF LIGHT WINDS AND LINGERING BOUNDARY
LAYER MOISTURE MAY RESULT IN FAIRLY WIDESPREAD FOG. WINDS MAY
LIMIT HOW LOW VSBY DROPS AT BUF/IAG/ROC/ART...BUT DENSE FOG MAY
DEVELOP AT JHW...IN A RELATIVELY LIGHT FLOW.

OUTLOOK...
MONDAY AND TUESDAY...MAINLY VFR.
TUESDAY NIGHT...AREAS OF MVFR IN SCATTERED -SHRA/-TSRA.
WEDNESDAY...BECOMING VFR.
THURSDAY...VFR.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN ANCHORED ALONG THE MID ATLANTIC COAST
THROUGH EARLY NEXT WEEK. MEANWHILE A WEAK TROUGH WILL APPROACH THE
LOWER LAKES TODAY AND ALLOW SOUTHWEST WINDS TO INCREASE
SOMEWHAT TO THE 10-15 KNOT RANGE...WITH THE STRONGEST WINDS ON LAKE
ERIE. EXPECT CONDITIONS TO REMAIN BELOW SMALL CRAFT CRITERIA...BUT
WAVES MAY GET A LITTLE CHOPPY ON LAKE ERIE.

A RIDGE OF HIGH PRESSURE WILL NOSE INTO THE LOWER LAKES MONDAY WITH
RELATIVELY LIGHT WINDS. SOUTHWEST WINDS WILL PICK UP AGAIN TUESDAY
AHEAD OF A STRONGER COLD FRONT...ESPECIALLY ON LAKE ERIE WHERE
CONDITIONS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...APFFEL
MARINE...APFFEL/JJR
Hazardous weather outlook, Jul 15, 4:06 AM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT SUN JUL 15 2012

NYZ012>014-019>021-085-160915-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
506 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS IN A VERY HUMID AIRMASS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALIZED AREAS OF HEAVY RAIN TODAY. WHILE
BASIN AVERAGE RAINFALL AMOUNTS WILL BE UNDER A HALF INCH...LOCALIZED
RAINFALL AMOUNTS OF AS MUCH AS TWO INCHES WILL BE POSSIBLE WITHIN
THE CORES OF ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH A HOT AIRMASS IN PLACE...DAYTIME TEMPERATURES ARE EXPECTED
TO CLIMB INTO THE LOWER TO MID 90S ON TUESDAY. COUPLED WITH
DEWPOINTS IN THE MID TO UPPER 60S...THIS WILL RESULT IN HEAT INDEX
VALUES NEARING OR POSSIBLY EVEN REACHING 100 DEGREES IN SOME
LOCATIONS TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010-011-160915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
506 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH A HOT AIRMASS IN PLACE...DAYTIME TEMPERATURES ARE EXPECTED
TO CLIMB INTO THE LOWER TO MID 90S ON TUESDAY. COUPLED WITH
DEWPOINTS IN THE MID TO UPPER 60S...THIS WILL RESULT IN HEAT INDEX
VALUES NEARING OR POSSIBLY EVEN REACHING 100 DEGREES IN SOME
LOCATIONS TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-160915-
OSWEGO-JEFFERSON-LEWIS-
506 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Jul 15, 7:36 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
836 AM EDT SUN JUL 15 2012

NYZ004-014-151330-
ONTARIO NY-WAYNE NY-
836 AM EDT SUN JUL 15 2012

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 833 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED NEAR CANANDAIGUA...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENEVA...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4272 7735 4290 7744 4308 7675 4302 7675
      4300 7695 4276 7697 4276 7731

AR
Special weather statement, Jul 15, 8:04 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
904 AM EDT SUN JUL 15 2012

NYZ004-014-151330-
ONTARIO NY-WAYNE NY-
904 AM EDT SUN JUL 15 2012

...A THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 903 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED OVER ONTARIO COUNTY...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENEVA...
  GORHAM...
  COTTAGE CITY...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4272 7735 4290 7744 4308 7675 4302 7675
      4300 7695 4276 7697 4276 7731

AR
Special weather statement, Jul 15, 8:05 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
905 AM EDT SUN JUL 15 2012

NYZ004-014-151330-
ONTARIO NY-WAYNE NY-
905 AM EDT SUN JUL 15 2012

...A THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH THE AREA...

* AT 903 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN.  THIS
  STORM WAS LOCATED OVER ONTARIO COUNTY...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENEVA...
  GORHAM...
  COTTAGE CITY...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4272 7735 4290 7744 4308 7675 4302 7675
      4300 7695 4276 7697 4276 7731

AR
Special weather statement, Jul 15, 9:24 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1024 AM EDT SUN JUL 15 2012

NYZ019-151515-
CHAUTAUQUA NY-
1024 AM EDT SUN JUL 15 2012

...STRONG THUNDERSTORM MOVING INTO CHAUTAUQUA COUNTY...

* AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED
  NEAR FINDLEY LAKE...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SHERMAN...
  RIPLEY...
  CHAUTAUQUA LAKE...
  MAYVILLE...
  JAMESTOWN...

THIS STORM WILL PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED
PONDING OF WATER IN POOR DRAINAGE AREAS AND RISES ON SMALL STREAMS.

LAT...LON 4227 7976 4242 7916 4207 7916 4202 7976
      4226 7977

HITCHCOCK

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
July 15, 9:45 AM EST
Where
Cattaraugus County, 0.69 mi S of Randolph
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.160, -78.980

Emergency management reported trees down and damage to a shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405186.